Alert archive / New York / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 4, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 23, 2024, 7:54 AM EDT for Putnam County, Westchester County, New York; Greater Bridgeport Planning Region, Connecticut. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2024, 7:54 AM EDT (11:54 UTC)
- Expired
- May 23, 2024, 8:45 AM EDT
- In force
- 51 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Greater Bridgeport Planning Region, CT, Putnam County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 75 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 11.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 599 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 2061 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 7:45 AM EDT, 9 minutes earlier.
Area forecast discussion, May 23, 7:45 AM EDT, 9 minutes before
Area Forecast Discussion National Weather Service New York NY 745 AM EDT Thu May 23 2024 .SYNOPSIS... A slow moving cold front will move through the area today and tonight, moving offshore early Friday morning. Weak high pressure builds in Friday and remains Friday night. High pressure moves over the region Saturday. A cold front moves through Sunday, moving back north as a warm front Monday. A cold front moves through Tuesday with dry conditions expected by mid-week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Only minor adjustments made for current conditions. Showers and thunderstorms were approaching the area from eastern Pennsylvania/western New Jersey. A slow moving cold front was across western upstate New York and extended into northwestern Pennsylvania and into northern Ohio, with a prefrontal trough across central Pennsylvania into western Virginia. This front was associated with a low over southeastern Canada that will move little through today as the front become more parallel to the low and mid level flow. A warm and humid airmass was in place ahead of the cold front, as dew points have increased into the lower and mid 60s. The area will become increasingly unstable early this morning as daytime heating begins. From central New Jersey through the lower Hudson Valley and into southwestern Connecticut surface based CAPE increases to 1000 to 1500 J/kg and instability lowers with the lifted index around -2. Lift with the front is rather weak, however a few isolated stronger thunderstorms will be possible. And with low level lapse rates increasing with deeper mixing, and soundings developing inverted V, stronger, to marginally severe storms could produce strong and gusty winds, along with hail. The Storm Prediction Center has kept a marginal risk for severe weather today, with damaging winds and hail the primary threats. However, with the isolated nature of the storms, and the marginal risk have not included enhanced wording with the thunderstorms. The CAMs are indicating that the storms will be early in the day, and generally followed them for the probabilities. Then with the activity this morning, additional destabilization will be difficult later this afternoon and into early evening, and have lowered probabilities to slight chance and removed the mention of thunder. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... The cold front slowly moves to the south this evening through tonight and passes south Friday morning. Little precipitation is expected with the front after this evening, and will be mainly to the south, ahead of the front, so have gone with a dry forecast later this evening and through tonight. Ridging amplifies to the west tonight and the ridge moves slowly into the region Friday into Friday night as weak surface high pressure builds to the west. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Key points: * Above normal temperatures on Sunday transition to near or slightly above normal Monday through Wednesday. * Rather unsettled during this time frame with multiple fronts affecting the area. Zonal flow aloft for Saturday, though there are some model differences with the potential for a weak cut off low over Virginia to head toward the region as advertised by the 00Z GFS. This low This low weakens into a trough as it moves toward the area late Saturday afternoon into Saturday night. A cold front approaches later Saturday night and moves through Sunday morning, bringing a chance for light showers. Strengthening low pressure over the western Great Lakes region heads northwest into Canada on Monday, sending the cold front that moved through on Sunday back north as a warm front. A period of unsettled weather is then expected from Monday through Monday night as the warm front, then cold front move through the region. A period of moderate to briefly heavy rain is possible Monday night in association with the cold frontal passage. However, given uncertainty this far out, did not mention in the forecast just yet. The area looks to get dry slotted for Tuesday, cutting off precipitation, though condition could get breezy as the low continues to strengthen somewhere over the Great Lakes region or southern Canada, depending on the model. Dry conditions continue into Wednesday. Above normal temperatures Sunday will trend closer to normal to slightly above normal for the remainder of the long term period. Monday temperatures may be a couple of degrees to high if more in the way of clouds and rain occurs, as is advertised by the ECMWF and Canadian models. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... A cold front approaches today pushing through tonight. Outside of showers and thunderstorms for this morning into the early afternoon, conditions are expected to be VFR. There is a chance for some MVFR conditions for eastern areas tonight (CT coast terminals), mainly after 03Z, but confidence was not high enough to include in TAFs. S to SSW winds this morning under 10 kt briefly shift to the WSW to W (possibly even NW) around 14Z today (western terminals) and 17Z Thursday(eastern terminals) as a pre- frontal trough moves through. Winds shift back to the S to SW in the afternoon before the passage of the cold front after 06Z Friday or thereafter. Any gusts will be associated with thunderstorms, generally up to 20 kt. However, stronger thunderstorms will be associated with gusts of 30 to 40 kt, of which there is a low chance of this happening. There is also a low chance of hail associated with any thunderstorms moving through the terminals. Showers and thunderstorms associated with the pre-frontal trough from west to east move through 13Z-17Z for western terminals and 15Z-19Z for eastern terminals. Brief MVFR conditions possible with these showers and thunderstorms. ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... No unscheduled Amendments expected through 10Z. Amendments may be needed towards this morning's push if thunderstorm activity arrives earlier than expected. OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY... Thursday night: VFR expected. Low chance of MVFR or lower, mainly for eastern terminals. Friday: VFR. Saturday: Chance of afternoon/evening showers and possibly a tstm, with MVFR cond possible. Sunday: Mainly VFR. Monday: Chance of showers and possibly a tstm, with MVFR cond possible. Detailed information, including hourly TAF wind component forecasts, can be found at: https:/www.weather.gov/zny/n90 && .MARINE... Sub-SCA conditions are expected across the forecast waters today through Monday night. && .HYDROLOGY... No hydrologic impacts are expected today with rainfall of 1/4 to 1/2 inch, with locally higher amounts possible in heavy rain with thunderstorms. No hydrologic impacts are expected tonight through the middle of next week. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...JP/MET NEAR TERM...MET SHORT TERM...MET LONG TERM...JP AVIATION...JP MARINE...JP/MET HYDROLOGY...JP/MET
Hazardous weather outlook, May 23, 3:37 AM EDT, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service New York NY 337 AM EDT Thu May 23 2024 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-241000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 337 AM EDT Thu May 23 2024 This Hazardous Weather Outlook is for southern Connecticut, northeastern New Jersey and southeastern New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-241000- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 337 AM EDT Thu May 23 2024 This Hazardous Weather Outlook is for the Atlantic coastal waters, New York Harbor, Long Island Sound, and the Long Island bays. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, May 23, 6:49 AM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service New York NY
649 AM EDT Thu May 23 2024
NJZ002-NYZ067-069-231145-
Western Passaic NJ-Rockland NY-Orange NY-
649 AM EDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN PASSAIC...SOUTHERN
ORANGE AND ROCKLAND COUNTIES THROUGH 745 AM EDT...
At 645 AM EDT, Doppler radar was tracking a strong thunderstorm over
Branchville, or near Newton, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
New City, Middletown, West Milford, Monsey, Ringwood, Suffern,
Monroe, Warwick, Goshen, Sloatsburg, Chester, Greenwood Lake, Pomona,
Florida, and Harriman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4151 7430 4113 7394 4110 7413 4113 7421
4108 7424 4104 7450 4107 7449 4109 7450
4120 7437 4134 7465
TIME...MOT...LOC 1045Z 237DEG 25KT 4113 7472
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JPSpecial weather statement, May 23, 7:17 AM EDT, 37 minutes before
Special Weather Statement
National Weather Service New York NY
717 AM EDT Thu May 23 2024
NJZ002-NYZ067-069-070-231200-
Western Passaic NJ-Rockland NY-Northern Westchester NY-Orange NY-
717 AM EDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN PASSAIC...SOUTHEASTERN
ORANGE...ROCKLAND AND NORTHERN WESTCHESTER COUNTIES THROUGH 800 AM
EDT...
At 717 AM EDT, Doppler radar was tracking a strong thunderstorm over
Upper Greenwood Lake, or near West Milford, moving east at 40 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to outdoor objects is possible.
This strong thunderstorm will be near...
Greenwood Lake around 720 AM EDT.
Sloatsburg around 725 AM EDT.
Pomona around 735 AM EDT.
Haverstraw around 745 AM EDT.
Peekskill around 750 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4133 7388 4135 7369 4114 7364 4113 7367
4111 7416 4113 7421 4111 7423 4110 7444
4114 7445 4120 7437 4125 7446
TIME...MOT...LOC 1117Z 259DEG 34KT 4118 7434
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
GoodmanThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:49 AM EDT | Special Weather Statement | OKX | Orange, Rockland | 56 min |
| May 23, 7:17 AM EDT | Special Weather Statement | OKX | Rockland, Westchester | 43 min |
| May 23, 7:28 AM EDT | Severe Thunderstorm Warning | OKX | Orange, Putnam, Rockland, Westchester | 32 min |
| May 23, 8:39 AM EDT | Severe Thunderstorm Warning | OKX | Putnam | 36 min |
| May 23, 9:00 AM EDT | Special Weather Statement | OKX | Suffolk | 45 min |
| May 23, 9:09 AM EDT | Severe Thunderstorm Warning | OKX | Bronx, Kings, New York, Queens, Richmond, Rockland and 1 more | 51 min |
| May 23, 9:11 AM EDT | Special Marine Warning | OKX | 64 min | |
| May 23, 9:12 AM EDT | Special Marine Warning | OKX | 63 min | |
| May 23, 9:19 AM EDT | Special Weather Statement | OKX | Rockland, Westchester | 41 min |
| May 23, 9:27 AM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 48 min |
| May 23, 9:29 AM EDT | Special Marine Warning | OKX | 61 min | |
| May 23, 9:54 AM EDT | Severe Thunderstorm Warning | OKX | Bronx, Kings, Nassau, New York, Putnam, Queens and 4 more | 51 min |
| May 23, 10:06 AM EDT | Special Marine Warning | OKX | 54 min | |
| May 23, 10:29 AM EDT | Special Marine Warning | OKX | 48 min | |
| May 23, 10:30 AM EDT | Special Weather Statement | OKX | Suffolk | 60 min |
| May 23, 10:48 AM EDT | Areal Flood Advisory | OKX | Suffolk | 111 min |
| May 23, 10:50 AM EDT | Special Weather Statement | OKX | Suffolk | 55 min |
| May 23, 11:03 AM EDT | Special Weather Statement | OKX | 42 min | |
| May 23, 11:18 AM EDT | Severe Thunderstorm Warning | OKX | Southeastern Connecticut Planning Region | 27 min |
| May 23, 11:45 AM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region | 75 min |
Nearby
Severe Thunderstorm Warnings in New York, 2024Severe Thunderstorm Warnings in Connecticut, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.